Colorado, 2009

Lightning Strike in Colorado, August 16, 2009

August 16, 2009 · NWS BOU · 1 event in 1 county or zone

Lightning sparked an oil tank fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Lightning sparked an oil tank fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 16, 2:15 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 16, 2:15 PM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT SUN AUG 16 2009

.SHORT TERM...WATER VAPOR LOOPS SHOW SHORTWAVE TROUGH ACROSS WESTERN
WYOMING INTO NORTHWEST COLORADO. NOT ALOT OF ACTIVITY CURRENTLY
ACROSS CWA...JUST ISOLATED STORMS OVER MOUNTAINS AND SOUTHERN
FOOTHILLS. LAPS SURFACE ANALYSIS INDICATE CAPE CONFINED TO THE
HIGHER TERRRAIN...NONE ACROSS PLAINS. TROUGH TO MOVE ACROSS CWA
DURING THE EVENING...AND ASSOCIATED LIFT SHOULD INCREASE THE STORM
COVERAGE OVER MOUNTAINS AND GET SOME STORMS GOING ONCE MID LEVEL CAP
IS ERODED. WILL KEEP THE CURRENT SCATTERED POPS FOR PLAINS...LOWER
POPS FOR MOUNTAINS. THERE IS DECENT SHEAR CURRENLY ACROSS PLAINS...
WITH FAIRLY STRONG WESTERLY MID LEVEL FLOW AND LOW LEVEL
SOUTHEASTERLIES. ONCE STORMS GET ROLLING ACROSS PLAINS...COULD SEE A
FEW SEVERE STORMS PRODUCING HAIL AND WIND. MODELS CONTINUE TO SHOW
STORMS LASTING THROUGH MIDNIGHT...DEVELOPING SOME SORT OF MCS IN
NORTHEAST CORNER AT 06Z...THEN MOVING THE MCS EASTWARD AFTER
MIDNIGHT. SHOULD SEE DECREASE IN STORMS AFTER MIDNIGHT...POSSIBLY
LINGERING ACROSS NORTHEAST CORNER. LOW LEVEL HUMIDITY AND WIND PROGS
SUGGEST OUTFLOW BOUNDARY MOVING WEST ACROSS PLAINS TOWARDS MORNING
WHICH COULD SEND LOW LEVEL MOISTURE AS FAR WEST AS FOOTHILLS.
POTENTIAL FOR STRATUS DEVELOPMENT ALONG FRONT RANGE AROUND 12Z.
ON MONDAY...A WEST SOUTHWESTERLY FLOW ALOFT WILL BE OVER THE REGION.
QG VERTICAL VELOCITY PROGS SHOW WEAK DESCENT OVER AREA FOR MOST OF
THE DAY...THEN SOME WEAK ASCENT BY LATE AFTERNOON. FORECAST
SOUNDINGS INDICATE MID LEVEL CAP PERSISTING OVER THE AREA THROUGH
THE DAY. THIS COULD LIMIT STORM DEVELOPMENT DURING THE AFTERNOON.
LOWERED POPS FOR THE AFTERNOON AS A RESULT. TEMPERATURE AND
THICKNESS PROGS SUGGEST HIGHS IN MAINLY IN THE 70S. THIS IN LINE
WITH GUIDANCE. TEMPERATURE GRIDS SIMILAR TO GUIDANCE...WILL CHANGE
LITTLE.

.LONG TERM...THE MAIN UPPER LOW MOVES ACROSS THE NRN PLAINS WHILE A
PIECE OF ENERGY HOLDS BACK ACROSS THE NORTHERN GREAT BASIN FOR
MONDAY AND TUESDAY BEFORE DRIFTING EAST OF THE AREA ON WEDNESDAY.
FOR MONDAY...FORECAST SOUNDINGS INDICATE SOME MID LVL COOLING
ALLOWING LOW LVL INVERSIONS TO DISSOLVE AND CHANCE OF
STORMS...MAINLY OVER THE FRONT RANGE AND PALMER DIVIDE. THIS ALREADY
COVERED SUFFICENTLY IN ZONES. SIMILAR SET UP FOR TUESDAY WITH LOW
LVL STABILITY FOR MUCH OF THE DAY...BEFORE SOME INSTABILITY LATE IN
THE DAY AND TUE EVENING AS MORE ENERGY ALOFT EJECTS EASTWARD. A BIT
DRIER AND WARMER FOR WEDNESDAY WITH SUBSIDENCE BEHIND PASSING TROF.
HOWEVER...WITH HIGH AMPLITUDE RIDGE ALONG WEST COAST BRINGS ANOTHER
TROF AND FRONTAL PASSAGE ON THURSDAY. COOLED TEMPS QUITE A BIT FROM
GOING FORECAST. WILL LEAVE THE ISOLATED POPS AS QUESTION ON HOW MUCH
MOISTURE WILL BE AVAILABLE. THE STRONG WEST COAST RIDGING WILL
FINALLY SHIFT EASTWARD TOWARDS COLORADO ON FRI AND SAT FOR DRIER AND
WARMER CONDITIONS AND WILL KEEP A DRY FORECAST.

&&

.AVIATION...CHANCE OF STORMS AFFECTING AIRPORTS FROM ABOUT 23Z TO
05Z AS UPPER LEVEL DISTURBANCE MOVES ACROSS AREA. COULD SEE MVFR
CEILINGS FOR A BRIEF PERIOD WITH PASSING STORMS. MAIN AFFECT WILL BE
GUSTY OUTFLOW WINDS TO AROUND 35 KTS. EASTERLY WINDS COULD BE
ENHANCED AFTER MIDNIGHT...WITH LOW LEVEL UPSLOPE DEVELOPING AND
POSSIBLE LOW CLOUDS NEAR SUNRISE. SLIGHT CHANCE FOR STORMS AFTER
18Z...MAINLY WEST AND SOUTH OF AREA AIRPORTS. GUSTY OUTFLOW WINDS
FROM STORMS COULD AFFECT AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

D-L/SWE
Hazardous weather outlook, Aug 16, 9:43 AM MST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1043 AM MDT SUN AUG 16 2009

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1043 AM MDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS...FOOTHILLS
AND ADJACENT PLAINS DURING THE AFTERNOON. THE STORMS WILL SPREAD
ACROSS THE REMAINDER OF THE PLAINS AND INCREASE IN COVERAGE BY THE
EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. MOST OF
THE STORMS WILL PRODUCE GUSTY WINDS TO 40 MPH...SMALL HAIL AND LIGHT
TO MODERATE RAIN. HOWEVER...A FEW STORMS ACROSS THE PLAINS COULD
BECOME SEVERE WITH LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH AND
HEAVY RAIN. THE STORMS WILL CONTINUE THROUGH THE EVENING HOURS...
BEFORE DIMINISHING BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COOL AND MOIST AIRMASS WILL BE OVER THE NORTHEAST PLAINS ON MONDAY
FOLLOWING THE PASSAGE OF A COLD FRONT LATE TONIGHT.  BY LATE IN THE
DAY THE AIRMASS MAY WARM SUFFICIENTLY TO PRODUCE SCATTERED SHOWERS
AND THUNDERSTORMS.  THE BEST CHANCE WILL BE IN AND NEAR THE
FOOTHILLS AND ALONG THE PALMER DIVIDE...WHERE A FEW OF THE STORMS
COULD BECOME SEVERE.

UNSETTLED CONDITIONS WILL CONTINUE WITH A CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4 PM.

D-L/SWE

In the hours before

Special weather statement, Aug 16, 4:25 PM MST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
525 PM MDT SUN AUG 16 2009

COZ042>044-170000-
MORGAN COUNTY CO-NORTHEAST WELD COUNTY CO-
CENTRAL AND SOUTH WELD COUNTY CO-
525 PM MDT SUN AUG 16 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHWESTERN MORGAN COUNTY
  CENTRAL WELD COUNTY

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PEA SIZE HAIL.  THIS STORM WAS
LOCATED 2 MILES SOUTH OF RIVERSIDE RESERVOIR...OR 24 MILES WEST OF
FORT MORGAN...MOVING NORTHEAST AT 35 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WELDONA...
RIVERSIDE RESERVOIR...ORCHARD...JACKSON RESERVOIR AND GOODRICH.

PEA SIZE HAIL HAS ALREADY OCCURRED NEAR KEENESBURG FROM THIS STORM.
HEAVY RAIN WILL ALSO ACCOMPANY THE STORM.

LAT...LON 4054 10406 4037 10387 4018 10425 4033 10441
TIME...MOT...LOC 2324Z 231DEG 31KT 4030 10425

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Morgan

When
August 16, 5:48 PM MST
Where
Morgan County, Ft Morgan
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.250, -103.800

Lightning ignited an oil tank approximately 12-ft in diameter and 25-ft high.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194206.